Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Springfield, MO

May 11, 2016Douglas County, Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2016, 11:50 PM CDT for Douglas County, Howell County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 11:50 PM CDT (04:50 UTC)
Expired
May 12, 2016, 12:30 AM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, MO, Howell County, MO

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS53 KSGF 120450
SVRSGF
MOC067-091-120530-
/O.NEW.KSGF.SV.W.0057.160512T0450Z-160512T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 1230 AM CDT

* AT 1150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
  SOUTHWEST OF WILLOW SPRINGS...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3680 9226 3692 9227 3697 9198 3680 9196
TIME...MOT...LOC 0450Z 260DEG 20KT 3685 9215 

HAIL...1.00IN
WIND...<50MPH
 
$$

BURCHFIELD
2 follow-up statements
682 
WWUS53 KSGF 120509
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 AM CDT THU MAY 12 2016

MOC067-091-120530-
/O.CON.KSGF.SV.W.0057.000000T0000Z-160512T0530Z/
HOWELL MO-DOUGLAS MO-
1209 AM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES...

AT 1209 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
WILLOW SPRINGS...MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3680 9220 3693 9223 3697 9198 3680 9196
TIME...MOT...LOC 0509Z 260DEG 20KT 3687 9202 

HAIL...1.00IN
WIND...<50MPH
 
$$

BURCHFIELD
043 
WWUS53 KSGF 120528
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CDT THU MAY 12 2016

MOC067-091-120538-
/O.EXP.KSGF.SV.W.0057.000000T0000Z-160512T0530Z/
HOWELL MO-DOUGLAS MO-
1228 AM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWELL AND
SOUTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 1230 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3680 9220 3693 9223 3697 9198 3680 9196
TIME...MOT...LOC 0525Z 260DEG 20KT 3687 9202 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:56 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 11, 6:56 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
656 PM CDT WED MAY 11 2016

.MESOSCALE DISCUSSION...
Issued at 645 PM CDT Wed May 11 2016

Thunderstorm development has been pretty sparse so far across
southern Missouri and southeastern Kansas. 00Z SGF sounding
indicated a capping inversion near 800 MB and weak deep layer
shear. In addition the low level flow had veered resulting in only
weak low level convergence. With that said the potential for
convection and severe weather has diminished somewhat but cannot
be ruled out yet.

Convective development could still take place across south
central Missouri through this evening where low level convergence
will be a bit better as a front moves in from the west.

However with the best forcing off to the northwest and weak
surface convergence the coverage of showers and storms this
evening will be less than previously anticipated.

There remains a chance if not likelihood for showers and storms
late tonight after midnight as another mid level shortwave
approaches from the west. This feature and strengthening low
level jet will interact the frontal boundary sagging southeastward
through the area. This will manufacture at least scattered showers
and storms across far southern Missouri. The coverage and northern
extent of this development will depend of the positioning of the
frontal boundary.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 226 PM CDT Wed May 11 2016

For tonight, will see the surface front push eastward late this
afternoon and evening and should help to develop convection and
erode what is left of the thermal cap. Should be enough
instability for some strong to severe storms, with the best chance
of that occurring across the eastern Ozarks during the evening
hours, mainly east of highway 65. Wind and hail will be the main
severe weather risks. Shear profiles are marginal and do not look
favorable for any tornadic development at this time.

Convection should exit the area late tonight. There may be a few
remaining showers left during the morning hours Thursday, but
should see clearing take place across the area during the
afternoon. Any strong to severe weather will likely end by
midnight as instability should be rapidly decreasing by late in
the evening.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 226 PM CDT Wed May 11 2016

Dry conditions are then expected for Thursday night into early
Friday. By Friday afternoon, another surface front will be moving
in from the north and will bring a chance of showers and
thunderstorms to northern parts of the CWA, then shifting through
the remainder of the area Friday night.

There are some differences developing between the GFS and the
ECMWF over the weekend. The GFS remains more in a northwest flow
pattern and keeps main energy and precipitation off to our south
through most of the weekend, while ECMWF becomes more westerly and
brings convection back into the picture as early as Saturday
night. Both models have an unsettled weather pattern over the area
for at least the first part of next week, with several rounds of
convection and the potential for heavy rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed May 11 2016

Pilots can expect a frontal passage this evening from the west but
VFR conditions will prevail. Cloud cover will increase with
ceilings generally near 5 KFT. Scattered showers and storms will
impact areas mainly to the east of the terminal sites this evening
but development late tonight could impact area terminals. The sky
will gradually clear Thursday as surface high pressure builds into
the region. This will result in a gusty northwesterly surface
wind.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Foster
Hazardous weather outlook, May 11, 11:41 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT WED MAY 11 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130445-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1141 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 SCATTERED THUNDERSTORMS WILL IMPACT FAR SOUTHERN MISSOURI
 OVERNIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 44
 CORRIDOR.

 THERE IS A LIMITED RISK FOR A FEW STRONG TO LOCALLY SEVERE
 STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND
 WIND GUSTS TO 60 MPH. THE STRONGEST STORMS WILL OCCUR SOUTH OF
 INTERSTATE 44 ACROSS SOUTH CENTRAL MISSOURI. THE RISK FOR SEVERE
 STORMS WILL DIMINISH DURING THE OVERNIGHT HOURS

 ANY OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND
 FREQUENT LIGHTNING. THERE IS A LIMITED RISK FOR LOCALIZED FLASH FLOODING
 ACROSS FAR SOUTH CENTRAL MISSOURI GENERALLY EAST OF A
 GAINESVILLE TO SALEM LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 A FEW LEFTOVER THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE
 MORNING HOURS ON THURSDAY ACROSS SOUTH CENTRAL MISSOURI.

  ANOTHER COLD FRONT WILL THEN BRING THE POTENTIAL FOR SCATTERED
  THUNDERSTORMS TO THE AREA FROM LATE FRIDAY INTO FRIDAY EVENING,
  ESPECIALLY ACROSS CENTRAL MISSOURI. AT THIS TIME, ANY RISK FOR
  SEVERE STORMS IS EXPECTED TO REMAIN NORTH AND EAST OF CENTRAL
  MISSOURI.

  CONFIDENCE IS THEN INCREASING THAT MULTIPLE ROUNDS OF SHOWERS
  AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA FROM LATE THIS
  WEEKEND INTO AT LEAST EARLY NEXT WEEK. IF THIS SCENARIO
  MATERIALIZES, THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
 NATURE OF ANY SEVERE WEATHER. PLEASE MONITOR.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 11, 9:16 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CDT WED MAY 11 2016

MOZ083-120230-
DENT MO-
916 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENT COUNTY UNTIL
930 PM CDT...

AT 916 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF BUNKER...OR 11 MILES SOUTHEAST OF SALEM...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BUNKER...                         STONE HILL...
GLADDEN...                        HOWES MILL...
BOSS...                           TURTLE...

LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
      3742 9148 3759 9153 3770 9130 3769 9116
      3759 9116
TIME...MOT...LOC 0216Z 238DEG 49KT 3754 9137

GRIFFIN
Local storm report, May 11, 9:21 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             10 S ST. JAMES          37.85N 91.59W
05/11/2016  E1.00 INCH       PHELPS             MO   PUBLIC

            NICKEL TO QUARTER SIZE HAIL VIA PUBLIC

&&

BURCHFIELD
Special weather statement, May 11, 9:48 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT WED MAY 11 2016

MOZ083-120330-
DENT MO-
948 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR DENT COUNTY UNTIL 1030 PM CDT...

AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SALEM...                          STONE HILL...
HOWES MILL...                     ANUTT...
SLIGO...                          DARIEN...
BOSS...                           HOWES...
TURTLE...                         LECOMA...
LENOX...                          BANGERT...
LAKE SPRING...

LAT...LON 3759 9131 3751 9131 3751 9176 3760 9176
      3760 9180 3779 9181 3779 9131 3770 9130
      3769 9115 3759 9115
TIME...MOT...LOC 0247Z 260DEG 47KT 3764 9163

GRIFFIN
Special weather statement, May 11, 10:35 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT WED MAY 11 2016

MOZ082-098-120415-
SHANNON MO-TEXAS MO-
1035 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 1115 PM CDT...

AT 1035 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RAYMONDVILLE...OR 8 MILES SOUTHEAST OF HOUSTON...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SUMMERSVILLE...                   RAYMONDVILLE...
YUKON...                          HARTSHORN...
SOLO...                           EUNICE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3711 9188 3728 9199 3742 9164 3725 9148
TIME...MOT...LOC 0335Z 261DEG 21KT 3723 9186

BURCHFIELD
Special weather statement, May 11, 10:46 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CDT WED MAY 11 2016

MOZ083-120430-
DENT MO-
1046 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
1130 PM CDT...

AT 1046 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF SALEM...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
STONE HILL...                     HOWES MILL...
SLIGO...                          BOSS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3759 9116 3759 9132 3761 9143 3779 9147
      3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 0346Z 260DEG 20KT 3767 9136

BURCHFIELD
Special weather statement, May 11, 11:36 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT WED MAY 11 2016

MOZ096-105-120515-
OZARK MO-DOUGLAS MO-
1136 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND
NORTHEASTERN OZARK COUNTIES UNTIL 1215 AM CDT...

AT 1136 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF GAINESVILLE...OR 20 MILES SOUTHWEST OF WILLOW
SPRINGS...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
DORA...                           GENTRYVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3675 9239 3690 9239 3692 9209 3674 9212
TIME...MOT...LOC 0436Z 246DEG 26KT 3683 9228

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:39 PM CDTSpecial Weather StatementSGFDent21 min
May 11, 9:16 PM CDTSpecial Weather StatementSGFDent14 min
May 11, 9:48 PM CDTSpecial Weather StatementSGFDent42 min
May 11, 10:35 PM CDTSpecial Weather StatementSGFTexas40 min
May 11, 10:46 PM CDTSpecial Weather StatementSGFDent44 min
May 11, 10:56 PM CDTSevere Thunderstorm WarningSGFShannon, Texas49 min
May 11, 11:36 PM CDTSpecial Weather StatementSGFDouglas39 min
May 12, 12:13 AM CDTSpecial Weather StatementSGFShannon47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.